Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 91, NWS Wichita, KS

April 29, 2009Harper County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 29, 2009, 4:47 AM CDT for Harper County, Kansas. It was in force for 34 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 29, 2009, 4:47 AM CDT (09:47 UTC)
Expired
Apr 29, 2009, 5:21 AM CDT
In force
34 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon

County Harper County, KS

The radar

The Vance AFB radar (KVNX), 55 km from the middle of the area, began a volume at 09:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 29, 4:52 AM CDTTSTM WND GST 503 S Anthony, KS
Apr 29, 4:57 AM CDTHAIL 0.5Anthony, KS
Apr 29, 5:07 AM CDTHAIL 11 Sse Freeport, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 9.8 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2009-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2009-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
552 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 290947
SVRICT
KSC077-291030-
/O.NEW.KICT.SV.W.0091.090429T0947Z-090429T1030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
447 AM CDT WED APR 29 2009

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARPER COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 530 AM CDT.

* AT 446 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER
  SIZE HAIL.  THIS STORM WAS LOCATED 7 MILES SOUTH OF ANTHONY...AND
  MOVING NORTHEAST AT 30 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  ANTHONY...BLUFF CITY...DANVILLE...FREEPORT...HARPER...RUNNYMEDE...
  WALDRON...CRYSTAL SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.

&&

LAT...LON 3738 9819 3738 9781 3700 9780 3700 9819
TIME...MOT...LOC 0947Z 224DEG 28KT 3706 9806

$$

DARMOFAL
2 follow-up statements
000 
WWUS53 KICT 291000
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
500 AM CDT WED APR 29 2009

KSC077-291030-
/O.CON.KICT.SV.W.0091.000000T0000Z-090429T1030Z/
HARPER KS-
500 AM CDT WED APR 29 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR HARPER COUNTY
UNTIL 530 AM CDT...

AT 457 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE
HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR
ANTHONY...MOVING NORTHEAST AT 35 MPH.

THIS DANGEROUS STORM WILL AFFECT MAINLY RURAL AREAS OF HARPER
COUNTY...INCLUDING ANTHONY...FREEPORT AND DANVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3738 9819 3738 9781 3700 9780 3700 9819
TIME...MOT...LOC 1000Z 230DEG 32KT 3715 9796

$$

DARMOFAL
000 
WWUS53 KICT 291021
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
521 AM CDT WED APR 29 2009

KSC077-291031-
/O.CAN.KICT.SV.W.0091.000000T0000Z-090429T1030Z/
HARPER KS-
521 AM CDT WED APR 29 2009

...THE SEVERE THUNDERSTORM WARNING FOR HARPER COUNTY HAS BEEN
CANCELLED...

AT 521 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE 
AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 3738 9819 3738 9781 3700 9780 3700 9819
TIME...MOT...LOC 1021Z 230DEG 32KT 3727 9778

$$

DARMOFAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 2:48 AM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Apr 29, 2:48 AM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
248 AM CDT WED APR 29 2009

.DISCUSSION...
FORECAST CONCERNS...PRECIP/CONVECTIVE TRENDS AND HEAVY RAINFALL
POTENTIAL THROUGH FRIDAY.

CONVECTION DEVELOPING AS EXPECTED EARLY THIS MORNING...WHERE
MOISTURE FLUX ON LOW LEVEL JET HAS RESULTED IN MODEST ELEVATED
INSTABILITY. UPSTREAM SHORTWAVE UPPER TROF ALSO AIDING ASCENT...
WITH THIS FEATURE PROGGED TO LIFT EAST-NORTHEAST ACROSS THE AREA
TODAY. MARGINAL SEVERE HAIL POSSIBLE THIS MORNING WITH GIVEN
INSTABILITY AND MODEST SHEAR. HOWEVER ADDITIONAL RAINFALL...WITH
SOME LOCALLY HEAVY...WILL BE THE MAIN CONCERN FOR THE PREVIOUSLY
SATURATED AREAS OF CENTRAL AND SOUTHEAST KANSAS. THIS LOOKS TO BE
ONLY ROUND ONE OF ADDITIONAL CONVECTIVE EPISODES THE NEXT COUPLE
OF DAYS. PERIODIC SHORTWAVES WILL EJECT EAST FROM THE ELONGATED
UPPER TROF ACROSS THE WEST...WHICH WILL ALSO SHEAR EAST ACROSS THE
NORTHERN PLAINS. MOISTURE WILL CONTINUE TO INCREASE INTO THE
SOUTHWARD SINKING SURFACE FRONT...AS IT MOVES INTO KANSAS FROM
THURSDAY INTO FRIDAY. ALTHOUGH TIMING OF SHORTWAVE FEATURES AND
THE EFFECTS OF CONVECTION WILL BE SOMEWHAT PROBLEMATIC ON THE
MOVEMENT OF THIS FRONT...CHANCES FOR SHOWERS AND THUNDERSTORMS
WILL EXIST THROUGH THE END OF THE WEEK. AFTER TODAYS ROUND...
ANOTHER ROUND OF MORE ORGANIZED CONVECTION MAY AFFECT THE AREA
THURSDAY AFTERNOON INTO THURSDAY NIGHT. GIVEN THE POTENTIAL FOR
ADDITIONAL RAINFALL...WITH PERIODIC EPISODES OF HEAVY RAINFALL
POSSIBLE...WILL ISSUE A FLASH FLOOD WATCH FOR MUCH OF THE FORECAST
AREA TODAY THROUGH THURSDAY NIGHT. SEVERE RISK WILL ALSO BE WITH
US INTO THURSDAY. WILL STILL TRY AND DRY THINGS OUT FOR A TIME BY
FRIDAY NIGHT INTO SATURDAY...THOUGH MOISTURE AND INSTABILITY WILL
NOT BE SHUNTED TOO FAR SOUTH. THIS MAY RESULT IN RENEWED CHANCES
FOR CONVECTION LATE IN THE WEEKEND AS ANOTHER SHORTWAVE TROF
APPROACHES FROM THE SOUTHERN ROCKIES.

DARMOFAL

&&

.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
THE MAIN CONCERN WITH THIS TAF ISSUANCE IS THE CEILING
HEIGHTS...SHOWER AND THUNDERSTORM POTENTIAL LATER TONIGHT AND
TOMORROW MORNING AND FOG POTENTIAL IN SOUTHEAST KANSAS.

LATEST RADAR LOOP WAS SHOWING ELEVATED CONVECTION DEVELOPING
ACROSS WESTERN KANSAS WITHIN THE AREA OF STRONG MOISTURE TRANSPORT/ASCENT
BETWEEN 300-305K. RUC IS SHOWING MOST UNSTABLE CAPES IN THIS
REGION AROUND 1000J/KG WHICH LOOKS FAIRLY REASONABLE ACCORDING TO
00Z RAOB FROM DODGE CITY. THIS ACTIVITY SHOULD CONTINUE TO SPREAD
EAST OVERNIGHT WITH RSL SEEING THIS ACTIVITY TOWARDS 09Z AND
SLN/HUT TOWARDS 11Z. THIS CONVECTION SHOULD THEN SPREAD EAST AS
THE MORNING WEARS ON. CEILINGS ARE FAIRLY TRICKY DUE TO THE LOW
LEVEL FLOW BECOMING MORE SOUTHERLY WHICH WILL HELP DRAW IN MORE
LOW LEVEL MOISTURE. WE WILL BE CONSERVATIVE ON THE CEILINGS AND
KEEP THEM IN THE MVFR CATEGORY (1-2KT) DURING THE NEXT COUPLE OF
HOURS OR SO AND DROPPED THEM INTO THE IFR CATEGORY AROUND 08Z OR
SO AT THE MAJORITY OF THE TAF SITES. THE CNU TAF SITE STILL HAS A GOOD
SHOT OF SEEING DENSE FOG TOWARDS 10Z DUE TO GOOD MOISTURE
ADVECTION IN THE BOUNDARY LAYER. THE CEILINGS SHOULD BE ABLE TO
CLIMB INTO THE MVFR CATEGORY BY MID MORNING AS THE CAP WEAKENS AND
CAUSES CONDITIONS TO BE UNSTABLE THROUGH THE REMAINDER OF THE DAY.

COX

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    71  62  74  56 /  70  40  30  60
HUTCHINSON      72  61  72  52 /  70  40  30  60
NEWTON          70  62  73  55 /  70  50  40  60
ELDORADO        71  63  74  58 /  70  50  40  60
WINFIELD-KWLD   72  63  76  60 /  70  50  40  60
RUSSELL         72  56  65  46 /  50  50  40  60
GREAT BEND      73  59  68  47 /  50  40  30  60
SALINA          71  60  69  49 /  70  50  40  60
MCPHERSON       71  61  71  51 /  70  50  40  60
COFFEYVILLE     72  63  76  62 /  70  60  50  60
CHANUTE         71  63  74  60 /  70  60  50  60
IOLA            71  63  74  59 /  70  60  50  60
PARSONS-KPPF    72  63  75  61 /  70  60  50  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR KSZ049>053-067>072-
082-083-091>096-098>100.

&&
Hazardous weather outlook, Apr 29, 4:07 AM CDT, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
407 AM CDT WED APR 29 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-300915-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
407 AM CDT WED APR 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

ONGOING FLOODING WILL CONTINUE ALONG A FEW RIVERS AND CREEKS
ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. PLEASE REFER TO THE
LATEST RIVER FLOOD WARNING PRODUCTS FOR MORE SPECIFIC INFORMATION.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL AFFECT THE AREA TODAY
WITH LOCALLY HEAVY RAINFALL POSSIBLE. THERE WILL ALSO BE A RISK
FOR SEVERE STORMS...WITH NICKEL TO QUARTER SIZE HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS AND SOME WITH HEAVY RAINFALL WILL
REMAIN IN THE FORECAST THROUGH AT LEAST EARLY FRIDAY. THIS
ADDITIONAL RAINFALL MAY AGGRAVATE ONGOING FLOODING...OR RENEW
FLOODING ACROSS PARTS OF THE AREA. PLEASE REFER TO THE LATEST
FLASH FLOOD WATCH FOR DETAILS.

THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE
ON THURSDAY...ESPECIALLY IN THE AFTERNOON AND EVENING.

THE CHANCE FOR THUNDERSTORMS ALONG WITH THE RISK FOR SEVERE
WEATHER WILL DIMINISH OR END FROM NORTH TO SOUTH ACROSS THE AREA
BY FRIDAY NIGHT. HOWEVER FLOODING PROBLEMS COULD LINGER ACROSS
PARTS OF THE AREA.

AFTER A BRIEF RESPITE FROM THE RAIN AND THUNDERSTORMS ON
SATURDAY...CHANCES FOR THUNDERSTORMS COULD RETURN TO THE AREA BY
SUNDAY AND AGAIN ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE TODAY AND TONIGHT...AND IS
A BIT MORE LIKELY ON THURSDAY AFTERNOON AND EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED

In the hours before

Special weather statement, Apr 29, 4:22 AM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
422 AM CDT WED APR 29 2009

KSZ091-291000-
HARPER-
422 AM CDT WED APR 29 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARPER COUNTY...

AT 420 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR HAZELTON...OR 18 MILES WEST OF ANTHONY...
AND MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 10:11 PM CDTDense Fog AdvisoryICTAllen, Labette, Montgomery, Neosho, Wilson, Woodson5 hr
Apr 29, 3:11 AM CDTFlash Flood WatchICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 16 more4 days
Apr 29, 5:11 AM CDTSevere Thunderstorm WarningICTSumner21 min
Apr 29, 8:18 AM CDTRiver Flood WarningICTSumner33 hr
Apr 29, 11:32 AM CDTAreal Flood WarningICTMontgomery, Wilson51 hr
Apr 29, 1:30 PM CDTAreal Flood WarningICTLabette, Neosho17 hr
Apr 29, 2:25 PM CDTRiver Flood WarningICTWilson6 hr
Apr 29, 2:29 PM CDTRiver Flood WarningICTWilson17 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.